Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 382, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2018, 7:18 PM CDT for 6 counties in Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 7:18 PM CDT (00:18 UTC)
- Expired
- Aug 20, 2018, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Carroll County, MS, Holmes County, MS, Humphreys County, MS, Leflore County, MS, Sunflower County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:53 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 20, 6:53 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 653 PM CDT Mon Aug 20 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Showers and thunderstorms will bring brief IFR conditions, gusty winds, and lightning to GLH/GWO through 3 UTC with some potential of thunderstorms making it to CBM/GTR/HKS/JAN corridor between 2 and 4 UTC before convection diminishes a great deal in the overnight hours. Still cannot ruled out some late night showers and stray storms at MEI/NMM/PIB/HBG and PIB/HBG sites could actually experience a better chance at showers and storms during the morning hours tomorrow before most of the convection clears to the south by tomorrow afternoon. Winds will range from the south through west at all sites through tomorrow with gusts at the surface, even away from storms, up to 20 mph at times. Otherwise, expect patchy MVFR to locally IFR conditions late tonight through roughly 15 UTC tomorrow morning around the region, mainly due to low clouds. /BB/ && .DISCUSSION... Tonight: Mid level cold core low spinning about over northern MO at the moment with its attendant cold front moving across northwest AR. High theta-e air continues to pool in advance of this boundary over eastern AR where surface dewpoints remain in the mid to upper 70s. While vertical totals are only in the mid 20s, MLCAPEs are running from 3000-3500 J/kg. Convective line is expected to initiate over eastern AR in the next few hours as the boundary plows into this airmass. Thunderstorms look to become quite robust as they approach the MS river around sunset as deep layer shear increases from around 20 to near 40 knots. Robust storms will move across northwest portions during the evening eventually bisecting the forecast area by midnight. Thereafter, the line will diminish with isolated storms continuing to impact the area overnight. Tuesday: The front will continue to traverse southeast portions of the area Tuesday with scattered to numerous showers and thunderstorms developing in advance, especially with heating during the afternoon. To the northwest behind the front, drier air will continue to spread into the area as dewpoints fall into the 60s./26/ Tomorrow night through Monday... The long term forecast period will be relatively quiet as well defined ridging dominates the weather pattern over the southern states. The cold front responsible for today's storms is progged to be south of the area by tomorrow tonight with drier air filtering in behind it. Surface dewpoints are expected to drop into the 60s with PWATs falling to near 1". The lower dewpoints combined with clear skies and calm winds will result in decent radiational cooling potential during late week with overnight lows dropping into the mid to low 60s. Daytime highs will start off in the low 90s and gradually warm into the weekend with highs topping out in the mid 90s as the ridge becomes centered overhead. Dry northwest flow will keep the forecast dry through the rest of the week before isolated to scattered diurnally driven convection returns by the weekend. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 91 68 89 / 37 11 3 0 Meridian 73 91 69 90 / 20 22 4 0 Vicksburg 72 92 68 90 / 68 3 2 0 Hattiesburg 75 91 70 92 / 14 40 5 0 Natchez 73 93 69 90 / 46 19 4 0 Greenville 70 89 67 86 / 62 2 1 0 Greenwood 71 87 67 88 / 85 4 2 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/26/BB
Hazardous weather outlook, Aug 20, 2:38 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Mon Aug 20 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041- 211945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- Issaquena-Sharkey- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Severe thunderstorms will be possible late this afternoon into this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A tornado cannot be ruled out. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ016-023>026-MSZ028>033-036>039-042>045-047>050-053-054-059- 211945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston- Noxubee-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Isolated severe thunderstorms will be possible mainly this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ046-051-052-055>058-060>066-072>074-211945- Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 20, 6:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT MON AUG 20 2018
MSZ025>027-210015-
Carroll MS-Grenada MS-Leflore MS-
612 PM CDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...GRENADA
AND NORTHEASTERN LEFLORE COUNTIES THROUGH 715 PM CDT...
At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holcomb, or 10 miles west of Grenada, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grenada, Leflore, Jefferson, Money, Gore Springs, Sunnyside, Elliott,
Avalon, Bew Springs, Misterton and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8978
3359 8979 3359 9037 3370 9030 3370 9027
3374 9024 3372 9022 3372 9014 3381 9014
3381 8998 3382 8998 3382 8993 3390 8992
3390 8977
TIME...MOT...LOC 2312Z 271DEG 30KT 3376 8999
DLSpecial weather statement, Aug 20, 6:42 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Jackson MS 642 PM CDT MON AUG 20 2018 MSZ018-019-210015- Sunflower MS-Bolivar MS- 642 PM CDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 715 PM CDT... At 642 PM CDT, Meteorologists were tracking a strong thunderstorm near Shaw, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Shaw around 645 PM CDT. Cleveland and Boyle around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3353 9086 3362 9092 3381 9067 3363 9052 TIME...MOT...LOC 2342Z 238DEG 29KT 3363 9082 TW
Local storm report, Aug 20, 6:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG OAK GROVE 32.86N 91.39W
08/20/2018 WEST CARROLL LA LAW ENFORCEMENT
MULTIPLE TREES DOWN THROUGHOUT THE PARISH.
&&
DCLocal storm report, Aug 20, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 N BASTROP 32.79N 91.91W
08/20/2018 MOREHOUSE LA EMERGENCY MNGR
FEW TREES & LARGE LIMBS DOWNED SCATTERED
THROUGHOUT THE PARISH.
&&
DCLocal storm report, Aug 20, 7:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 NNE METCALFE 33.49N 90.99W
08/20/2018 M43 MPH WASHINGTON MS ASOS
MEASURED AT GREENVILLE MID-DELTA REGIONAL
AIRPORT.
&&
TWSpecial weather statement, Aug 20, 7:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 PM CDT MON AUG 20 2018
LAZ007-008-015-210115-
Morehouse LA-Richland LA-West Carroll LA-
711 PM CDT MON AUG 20 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MOREHOUSE...
NORTHERN RICHLAND AND SOUTHWESTERN WEST CARROLL PARISHES THROUGH 815
PM CDT...
At 710 PM CDT, Meteorologists were tracking strong thunderstorms
between Bastrop and Rayville, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rayville, Start, Delhi, Warden, Holly Ridge, Darnell, Epps,
Collinston, Pioneer and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3275 9135 3272 9137 3269 9138 3269 9140
3261 9139 3258 9145 3257 9143 3254 9144
3253 9147 3249 9149 3243 9147 3243 9149
3246 9194 3249 9193 3252 9190 3260 9193
3266 9191 3266 9194 3270 9197 3271 9197
TIME...MOT...LOC 0010Z 277DEG 36KT 3260 9177
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:06 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren, Yazoo | 54 min |
| Aug 20, 7:32 PM CDT | Special Weather Statement | JAN | Grenada | 43 min |
| Aug 20, 7:45 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 30 min |
| Aug 20, 7:56 PM CDT | Special Weather Statement | JAN | Hinds | 49 min |
| Aug 20, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 42 min |
| Aug 20, 8:09 PM CDT | Special Weather Statement | JAN | Attala, Carroll, Montgomery | 51 min |
| Aug 20, 9:23 PM CDT | Special Weather Statement | JAN | Clay | 52 min |
| Aug 20, 7:11 PM CDT | Special Weather Statement | JAN | Richland | 64 min |
| Aug 20, 7:50 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 55 min |
| Aug 20, 8:30 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 30 min |
| Aug 20, 8:49 PM CDT | Special Weather Statement | JAN | Franklin | 41 min |
| Aug 20, 9:02 PM CDT | Special Weather Statement | JAN | Richland | 28 min |
| Aug 20, 9:33 PM CDT | Special Weather Statement | JAN | Franklin, Tensas | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.